New Mexico, 2006

High Wind in New Mexico, February 16, 2006

February 16, 2006 · NWS ABQ · 5 events in 5 counties and zones

Strong winds whipped the mountain tops and adjacent eastern slopes of the northeast, central and south central mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong winds whipped the mountain tops and adjacent eastern slopes of the northeast, central and south central mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 16, 3:00 AM MST, 8 hours earlier.

Area forecast discussion, Feb 16, 3:00 AM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST THU FEB 16 2006

.DISCUSSION...BAND OF SNOW SHOWERS MOVING INTO NORTHWEST NEW MEXICO
ATTM. WILL EXPAND POPS A BIT OVER NORTHWEST AND NORTHCENTRAL THIS
MORNING TO MEET CURRENT TRENDS AS WELL AS MAKE FOR A CLOSE MATCH
WITH SURROUNDING OFFICES GRID WISE. COULD BE AN INCH OR TWO OF SNOW
NEAR THE COLORADO BORDER AND WEST SLOPES BY MIDDAY. ALSO ADDED SMALL
POPS TO NORTHEAST TODAY AS SURFACE BOUNDARY READY TO BACK INTO FAR
NORTHEAST CORNER...AND SHORT WAVE RIDES OVER TOP OF THE COLD AIR.
SUSPECT THE BOUNDARY MAY RETREAT A BIT AGAIN TODAY...BUT MAY KILL
THE POTENTIAL FOR MEETING WIND ADVY CRITERIA FOR FAR NORTHEAST
PLAINS.  THE KLVS 2 AM OB CLOCKED A WIND GUST TO 60 MPH...WHICH
MEETS THE HIGH WIND WARNING CRITERIA. TCC PROFILER SHOWING 50KT JUST
OFF THE DECK AS WELL. THEREFORE WILL KEEP THE CURRENT WIND
HIGHLIGHTS GOING PRETTY MUCH AS IS.

MAIN PUSH OF THE SURFACE BOUNDARY COMES TONIGHT. ADDED THE EAST
CANYON WINDS BACK INTO THE GRIDS FOR RIO GRANDE VALLEY...AS WELL AS
SPREAD THE SMALL CHANCES FOR A WINTRY MIX OF PCPN OVER MUCH OF THE
PLAINS TONIGHT.

ANOTHER WESTERLY 50KT WIND MAX INDICATED AT H7 FRIDAY OVER THE
EAST...BUT WITH THE COLD AIR SETTLING IN...MAY NOT HAVE MUCH IMPACT
EXPECT OVER RIDGETOPS OF THE CENTRAL MOUNTAIN CHAIN. MAD SOME
ADJUSTMENTS TO POPS ON FRIDAY AND INTO THE WEEKEND BASED ON HIGHER
GUIDANCE VALUES...AND THE LARGE AREA OF SUBTROPICAL MOISTURE WHICH
THE GFS CONTINUES TO INSIST COULD BE TAPPED BY SOUTHWEST TO WESTERLY
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  47  20  53  24 /  20   0   5   5
GALLUP..........................  46  11  53  19 /   5   0   5   0
GRANTS..........................  49  13  54  22 /   0   0   0   5
GLENWOOD........................  60  25  61  30 /   0   0   0  10
CHAMA...........................  32   6  35  11 /  40   0  20  10
LOS ALAMOS......................  46  17  47  20 /  10   0   5  10
RED RIVER.......................  35   7  34   7 /  10   5  10  10
TAOS............................  42   8  42  15 /  20   0   5   5
SANTA FE........................  48  18  46  22 /   0   0   5   5
SANTA FE AIRPORT................  52  21  49  26 /   0   0   5   5
ESPANOLA........................  54  17  51  22 /  10   0   5   5
ALBUQUERQUE HEIGHTS.............  57  29  52  32 /   0   0   0   5
ALBUQUERQUE VALLEY..............  58  23  54  28 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  53  25  49  30 /   0   0   0   5
ALBUQUERQUE WEST MESA...........  57  26  54  32 /   0   0   0   5
SOCORRO.........................  62  29  62  35 /   0   0   0  10
SANDIA PARK/CEDAR CREST.........  49  22  47  25 /   0   0   0   5
MORIARTY/ESTANCIA...............  51  16  44  20 /   0   0   0  10
CARRIZOZO.......................  61  25  51  30 /   0   0   0  10
RUIDOSO.........................  58  25  48  28 /   0   0   0  10
RATON...........................  46   9  42  13 /  10  10   0  10
LAS VEGAS.......................  50  18  40  20 /   0  10   0  10
ROY.............................  48  12  39  18 /   0  10   0   5
CLAYTON.........................  46   8  35  14 /  10  10   0   5
SANTA ROSA......................  56  17  43  24 /   0   5   0  10
TUCUMCARI.......................  60  15  43  24 /   0  10   0  10
FORT SUMNER.....................  63  19  43  25 /   0   5   0  10
CLOVIS..........................  65  20  42  22 /   0  10   0  10
PORTALES........................  68  22  43  22 /   0  10   0  10
ROSWELL.........................  74  27  46  27 /   0   5   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 PM MST THIS AFTERNOON FOR NMZ005-NMZ010-
NMZ011-NMZ012-NMZ016-NMZ017-NMZ026.

WIND ADVISORY UNTIL 4 PM MST THIS AFTERNOON FOR NMZ006-NMZ007-
NMZ013-NMZ018-NMZ019-NMZ020-NMZ021.

RED FLAG WARNING UNTIL 4 PM MST THIS AFTERNOON FOR NMZ103-NMZ107-
NMZ108.

&&
Hazardous weather outlook, Feb 16, 6:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST THU FEB 16 2006

NMZ001>021-026-171300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 400 PM FOR MUCH OF THE
CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS AND PLAINS. A WIND
ADVISORY ALSO REMAINS IN EFFECT UNTIL 400 PM FOR MUCH OF THE EASTERN
PLAINS.  SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE
POSSIBLE. STRONG WINDS MAY CREATE AREAS OF REDUCED VISIBILITY IN
BLOWING DUST.

IN ADDITION...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 400 PM THIS
AFTERNOON FOR THE EAST SLOPES OF THE CENTRAL MOUNTAINS EASTWARD TO
THE TEXAS STATE LINE NOT INCLUDING THE FAR NORTHEAST PLAINS.

A COLD FRONT WILL PLUNGE DOWN THE EASTERN PLAINS TONIGHT. PATCHY FOG
...LIGHT SNOW OR LIGHT FREEZING DRIZZLE COULD RESULT IN SLICK SPOTS
ON AREA BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. REMEMBER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

99

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
February 16, 11:00 AM MST to 2:00 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
February 16, 11:00 AM MST to 4:00 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
OFFICIAL NWS OBS.

High Wind, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
February 16, 11:00 AM MST to 1:00 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.

High Wind, Guadalupe Mountains of Chaves County / X Sw Chaves

When
February 16, 11:00 AM MST to 4:00 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
OFFICIAL NWS OBS.

High Wind, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
February 16, 11:00 AM MST to 3:00 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491559, 5491560, 5491561, 5491562, 5491640.